Home > Research > Publications & Outputs > Quantum-limited linewidth of a chaotic laser ca...

Electronic data

Links

View graph of relations

Quantum-limited linewidth of a chaotic laser cavity .

Research output: Contribution to journalJournal articlepeer-review

Published
Close
<mark>Journal publication date</mark>2000
<mark>Journal</mark>Physical review a
Volume61
Pages (from-to)023810
Publication StatusPublished
<mark>Original language</mark>English

Abstract

A random-matrix theory is presented for the linewidth of a laser cavity in which the radiation is scattered chaotically. The linewidth is enhanced above the Schawlow-Townes value by the Petermann factor K, due to the nonorthogonality of the cavity modes. The factor K is expressed in terms of a non-Hermitian random matrix, and its distribution is calculated exactly for the case in which the cavity is coupled to the outside via a small opening. The average of K is found to depend nonanalytically on the area of the opening, and to greatly exceed the most probable value.